Electronic Journal of Probability

Quasi-Stationary Distributions and the Continuous-State Branching Process Conditioned to Be Never Extinct

Amaury Lambert

Full-text: Open access

Abstract

We consider continuous-state branching (CB) processes which become extinct (i.e., hit 0) with positive probability. We characterize all the quasi-stationary distributions (QSD) for the CB-process as a stochastically monotone family indexed by a real number. We prove that the minimal element of this family is the so-called Yaglom quasi-stationary distribution, that is, the limit of one-dimensional marginals conditioned on being nonzero. Next, we consider the branching process conditioned on not being extinct in the distant future, or $Q$-process, defined by means of Doob $h$-transforms. We show that the $Q$-process is distributed as the initial CB-process with independent immigration, and that under the $L\log L$ condition, it has a limiting law which is the size-biased Yaglom distribution (of the CB-process). More generally, we prove that for a wide class of nonnegative Markov processes absorbed at 0 with probability 1, the Yaglom distribution is always stochastically dominated by the stationary probability of the $Q$-process, assuming that both exist. Finally, in the diffusion case and in the stable case, the $Q$-process solves a SDE with a drift term that can be seen as the instantaneous immigration.

Article information

Source
Electron. J. Probab., Volume 12 (2007), paper no. 14, 420-446.

Dates
Accepted: 7 April 2007
First available in Project Euclid: 1 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1464818485

Digital Object Identifier
doi:10.1214/EJP.v12-402

Mathematical Reviews number (MathSciNet)
MR2299923

Zentralblatt MATH identifier
1127.60082

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60K05: Renewal theory 60F05: Central limit and other weak theorems 60H10: Stochastic ordinary differential equations [See also 34F05] 60G18: Self-similar processes

Keywords
Continuous-state branching process Lévy process quasi-stationary distribution Yaglom theorem h-transform Q-process immigration size-biased distribution stochastic differential equations

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Lambert, Amaury. Quasi-Stationary Distributions and the Continuous-State Branching Process Conditioned to Be Never Extinct. Electron. J. Probab. 12 (2007), paper no. 14, 420--446. doi:10.1214/EJP.v12-402. https://projecteuclid.org/euclid.ejp/1464818485


Export citation

References

  • Athreya, Krishna B. Change of measures for Markov chains and the $Llog L$ theorem for branching processes. Bernoulli 6 (2000), no. 2, 323–338.
  • Athreya, Krishna B.; Ney, Peter E. Branching processes. Die Grundlehren der mathematischen Wissenschaften, Band 196. Springer-Verlag, New York-Heidelberg, 1972. xi+287 pp.
  • Bansaye, V. Proliferating parasites in dividing cells : Kimmel's branching model revisited. Preprint arXiv:math/0701917v1 (2007) No
  • Bingham, N. H. Continuous branching processes and spectral positivity. Stochastic Processes Appl. 4 (1976), no. 3, 217–242.
  • Cattiaux, P., Collet, P., Lambert, A., Martinez, S., Méléard, S., San Martin, J. Quasi-stationary distributions and diffusion models in population dynamics. Preprint arXiv:math/0703781v1 (2007) No
  • Chaumont, L. Conditionings and path decompositions for Lévy processes. Stochastic Process. Appl. 64 (1996), no. 1, 39–54.
  • Dawson, D. A.; Li, Zenghu. Skew convolution semigroups and affine Markov processes. Ann. Probab. 34 (2006), no. 3, 1103–1142.
  • Duquesne, T. Continuum random trees and branching processes with immigration. Stochastic Process. Appl. (2007) In press.
  • Duquesne, Thomas; Le Gall, Jean-François. Random trees, Lévy processes and spatial branching processes. Astérisque No. 281 (2002), vi+147 pp.
  • Etheridge, A. M.; Williams, D. R. E. A decomposition of the $(1+beta)$-superprocess conditioned on survival. Proc. Roy. Soc. Edinburgh Sect. A 133 (2003), no. 4, 829–847.
  • Evans, Steven N. The entrance space of a measure-valued Markov branching process conditioned on nonextinction. Canad. Math. Bull. 35 (1992), no. 1, 70–74.
  • Evans, Steven N. Two representations of a conditioned superprocess. Proc. Roy. Soc. Edinburgh Sect. A 123 (1993), no. 5, 959–971.
  • Evans, Steven N.; Perkins, Edwin. Measure-valued Markov branching processes conditioned on nonextinction. Israel J. Math. 71 (1990), no. 3, 329–337.
  • Feller, William. Diffusion processes in genetics. Proceedings of the Second Berkeley Symposium on Mathematical Statistics and Probability, 1950, pp. 227–246. University of California Press, Berkeley and Los Angeles, 1951.
  • Geiger, Jochen. Elementary new proofs of classical limit theorems for Galton-Watson processes. J. Appl. Probab. 36 (1999), no. 2, 301–309.
  • Grey, D. R. Asymptotic behaviour of continuous time, continuous state-space branching processes. J. Appl. Probability 11 (1974), 669–677.
  • Harris, T. E. Some mathematical models for branching processes. Proceedings of the Second Berkeley Symposium on Mathematical Statistics and Probability, 1950, pp. 305–328. University of California Press, Berkeley and Los Angeles, 1951.
  • Heathcote, C. R.; Seneta, E.; Vere-Jones, D. A refinement of two theorems in the theory of branching processes. Teor. Verojatnost. i Primenen. 12 1967 341–346.
  • Jirina, Miloslav. Stochastic branching processes with continuous state space. Czechoslovak Math. J. 8 (83) 1958 292–313.
  • Kallenberg, Olav. Some time change representations of stable integrals, via predictable transformations of local martingales. Stochastic Process. Appl. 40 (1992), no. 2, 199–223.
  • Kawazu, Kiyoshi; Watanabe, Shinzo. Branching processes with immigration and related limit theorems. Teor. Verojatnost. i Primenen. 16 1971 34–51.
  • Kolmogorov, A.N. Zur Lösung einer biologischen Aufgabe. Comm. Math. Mech. Chebyshev Univ. Tomsk 2 (1938) 1–6. No
  • Kyprianou, Andreas E. Introductory lectures on fluctuations of Lévy processes with applications. Universitext. Springer-Verlag, Berlin, 2006. xiv+373 pp. ISBN: 978-3-540-31342-7; 3-540-31342-7
  • Lambert, Amaury. Arbres, excursions et processus de Lévy complètement asymétriques. Thèse de doctorat de l'U. P. et M. Curie, Paris (2001). No
  • Lambert, Amaury. The genealogy of continuous-state branching processes with immigration. Probab. Theory Related Fields 122 (2002), no. 1, 42–70.
  • Lambert, Amaury. Coalescence times for the branching process. Adv. in Appl. Probab. 35 (2003), no. 4, 1071–1089.
  • Lamperti, John. Continuous state branching processes. Bull. Amer. Math. Soc. 73 1967 382–386.
  • Lamperti, John; Ney, Peter. Conditioned branching processes and their limiting diffusions. Teor. Verojatnost. i Primenen. 13 1968 126–137.
  • Li, Zeng-Hu. Asymptotic behaviour of continuous time and state branching processes. J. Austral. Math. Soc. Ser. A 68 (2000), no. 1, 68–84.
  • Lyons, Russell; Pemantle, Robin; Peres, Yuval. Conceptual proofs of $Llog L$ criteria for mean behavior of branching processes. Ann. Probab. 23 (1995), no. 3, 1125–1138.
  • Overbeck, L. Conditioned super-Brownian motion. Probab. Theory Related Fields 96 (1993), no. 4, 545–570.
  • Overbeck, Ludger. Martin boundaries of some branching processes. Ann. Inst. H. Poincaré Probab. Statist. 30 (1994), no. 2, 181–195.
  • Pakes, A.G. Conditional limit theorems for continuous time and state branching processes. Technical report (1998). To appear in Records and Branching Processes (M. Ahsanullah and G. Yanev Eds) NOVA Science Publishers Inc. No
  • Pinsky, Mark A. Limit theorems for continuous state branching processes with immigration. Bull. Amer. Math. Soc. 78 (1972), 242–244.
  • Pitman, Jim; Yor, Marc. A decomposition of Bessel bridges. Z. Wahrsch. Verw. Gebiete 59 (1982), no. 4, 425–457.
  • Pollett, P.K. Quasi-stationary distributions : a bibliography. (regularly updated;no
  • Roelly-Coppoletta, Sylvie; Rouault, Alain. Processus de Dawson-Watanabe conditionné par le futur lointain. (French) [A Dawson-Watanabe process conditioned by the remote future] C. R. Acad. Sci. Paris Sér. I Math. 309 (1989), no. 14, 867–872.
  • Seneta, E.; Vere-Jones, D. On quasi-stationary distributions in discrete-time Markov chains with a denumerable infinity of states. J. Appl. Probability 3 1966 403–434.
  • Seneta, E.; Vere-Jones, D. On the asymptotic behaviour of subcritical branching processes with continuous state space. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 10 1968 212–225.
  • Serlet, Laurent. The occupation measure of super-Brownian motion conditioned to nonextinction. J. Theoret. Probab. 9 (1996), no. 3, 561–578.
  • Winter, Anita. Multiple scale analysis of spatial branching processes under the Palm distribution. Electron. J. Probab. 7 (2002), No. 13, 72 pp. (electronic).
  • Yaglom, A. M. Certain limit theorems of the theory of branching random processes.(Russian) Doklady Akad. Nauk SSSR (N.S.) 56, (1947). 795–798.
  • Zanzotto, Pio Andrea. On stochastic differential equations driven by a Cauchy process and other stable Lévy motions. Ann. Probab. 30 (2002), no. 2, 802–825.